Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 2, NWS Dodge City, KS

April 21, 2019Lane County, Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 21, 2019, 5:52 PM CDT for Lane County, Scott County, Kansas. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2019, 5:52 PM CDT (22:52 UTC)
Expired
Apr 21, 2019, 6:10 PM CDT
In force
18 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Lane County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 104 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 6:13 PM CDTTSTM WND GST 663 E Pendennis, KSDUST STORM AND GUSTNADOES PRESENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2019-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2019-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2680 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

296 
WUUS53 KDDC 212252
SVRDDC
KSC101-171-212345-
/O.NEW.KDDC.SV.W.0002.190421T2252Z-190421T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
552 PM CDT Sun Apr 21 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Scott County in west central Kansas...
  Northern Lane County in west central Kansas...

* Until 645 PM CDT.

* At 551 PM CDT, a severe thunderstorm was located near Manning, 
  moving east at 30 mph. This replaces the previous warning for 
  Scott County.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Dighton, Alamota, Manning, Pendennis, Healy and Shields. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 10025 3838 10025 3853 10083 3870 10083
TIME...MOT...LOC 2251Z 268DEG 25KT 3864 10072 

HAIL...1.00IN
WIND...70MPH
 
$$

JJOHNSON
1 follow-up statement
651 
WWUS53 KDDC 212310
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
610 PM CDT Sun Apr 21 2019

KSC101-171-212319-
/O.CAN.KDDC.SV.W.0002.000000T0000Z-190421T2345Z/
Scott KS-Lane KS-
610 PM CDT Sun Apr 21 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCOTT AND
NORTHERN LANE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3870 10025 3838 10025 3853 10083 3870 10083
TIME...MOT...LOC 2307Z 268DEG 25KT 3864 10056 

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 4:59 PM CDT, 53 minutes earlier.

Area forecast discussion, Apr 21, 4:59 PM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
459 PM CDT Sun Apr 21 2019

...updated aviation...

.SHORT TERM...(This evening through Monday)
Issued at 332 PM CDT Sun Apr 21 2019

A surface low pressure center had moved out to a position along
the Kansas/Nebraska border north of KHLC this afternoon. From the
low, a trailing cold front extended back to the west along I-70
into eastern Colorado. A dryline extended south of the low and had
advanced to a position along Highway 283 as of mid afternoon.
Drier air to the west of the dryline along with some gusty winds
were creating very elevated fire weather conditions with some
observations close to or touching Red Flag. Short term model
soundings show the winds decreasing through the mixed layer over
the next few hours so don't believe conditions will become any
more critical through the rest of the afternoon.

Scattered showers and thunderstorm were developing over eastern Colorado
along and ahead of the front. Short term CAMs like the HRRR/RAP13 have
been consistently showing this over the past several runs. The cluster
of storms will propagate east generally north of Highway 96 with the
bulk of the storms along I-70 through the rest of this afternoon into
early evening. Surface based CAPE values are around 1000 j/kg through
that area but deep layer shear values are less than impressive. However,
there is an axis of DCAPE in the path of where these storms are expected
to track so it appears that the greatest severe threat from storms will
be strong downburst wind gusts. Thunderstorms chances will be slim to
none farther south into south central and southwest Kansas where forcing
will be less and/or capping will keep a lid on any convective development.

The cold front moves south through the remainder of southwest Kansas
through the overnight hours and should be south and east of the forecast
area by Monday morning. Shortwave ridging builds over the central
High Plains on Monday. High temperatures will be quite a bit cooler
than today as cold advection continues. Highs will be in the mid
60s to mid 70s.

.LONG TERM...(Monday night through Sunday)
Issued at 332 PM CDT Sun Apr 21 2019

An upper level trough will be digging through the western states
over the next few days. This trough develops into a closed low
that tracks southeast through far northern Mexico through Wednesday
morning. Upper level southwest flow develops ahead of the trough
with a shortwave disturbance ejecting out of the southwest into
west Texas and Oklahoma Monday night and Tuesday. The models over
the past few days have been broad brushing a large swath of rain
across southern Kansas into northern Texas. There has been a trend
over the past few runs in focusing the precipitation across Oklahoma
which makes sense given the forecasted location of the frontal
boundary. Have adjusted precipitation chances on Monday night to
reflect this with near likely chances confined to along the Oklahoma
border and chances diminishing rapidly farther north. A slight chance
for afternoon showers will linger into Tuesday over the southwest
part of the forecast area near the upper trough axis.

The southwestern/southern Plains system ejects eastward through the
mid to latter part of the week as stronger upper level westerly flow
over the northern Rockies builds south. There could be a few opportunities
for widely scattered showers and thunderstorms through the end of the
week. The GFS and ECMWF are both hinting at a closed upper low
over the eastern Pacific getting caught up in the westerlies and
opening up as it heads out into the central CONUS by early next
week. Right now this appears to be the biggest chance for
thunderstorms and precipitation through the next 7-10 days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 500 PM CDT Sun Apr 21 2019

VFR is expected through TAF pd. Will have VCSH/TSRA for KHYS as convection
might be able to drift across the terminal later this evening. Fropa
will occur overnight with winds becoming northerly 15-25 kt and then
NNE tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  51  70  42  61 /  20   0  30  20
GCK  50  66  41  60 /  20   0  10  20
EHA  47  67  39  55 /  10  10  50  40
LBL  50  71  39  58 /   0  10  50  40
HYS  54  65  42  64 /  30  10  10  10
P28  57  75  47  63 /  10  10  60  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Sugden
Hazardous weather outlook, Apr 21, 3:21 AM CDT, 14 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
321 AM CDT Sun Apr 21 2019

KSZ030-031-043>046-061>066-074>081-084>090-220830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
321 AM CDT Sun Apr 21 2019 /221 AM MDT Sun Apr 21 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Unseasonably warm temperatures will continue Sunday afternoon,
with low humidity and southwest winds of 15-30 mph. An elevated
risk of wildfire spread is expected during the afternoon hours.

Limited shower and thunderstorm activity is expected along an
approaching cold front this evening. Coverage will be limited, and
confined to areas north and northeast of Dodge City. If storms
manage to develop, the stronger storms may produce marginally
severe hail and/or wind gusts. With marginal moisture and warm
afternoon temperatures, strong outflow winds will be the primary
risk from any organized thunderstorm activity. The risk of
significant severe weather this evening is low.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Hail: Limited risk
* Thunderstorm Wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Showers and thunderstorms are expected to strongly favor the
southern counties near the Oklahoma border late Monday through
early Tuesday. Severe weather is not expected from this activity.
Dry weather and a rapid warming trend is expected Wednesday
through Saturday.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Limited risk

* Tuesday
 -  Lightning: Limited risk

* Wednesday
  No hazards.

* Thursday
  No hazards.

* Friday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed northeast of a Scott
City-St. John line this evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Turner

In the hours before

Local storm report, Apr 21, 5:28 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
528 PM CDT SUN APR 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     HAIL             4 WSW SCOTT STATE LAKE  38.66N 100.98W
04/21/2019  E1.00 INCH       SCOTT              KS   PUBLIC

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 10:37 PM CDTSpecial Weather StatementDDCHamilton23 min
Apr 21, 5:05 PM CDTSevere Thunderstorm WarningDDCScott55 min
Apr 21, 6:24 PM CDTSevere Thunderstorm WarningDDCNess, Trego66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.